Adrenal Insufficiency as a Result of Ritonavir and Exogenous Steroid Exposure: Report of 6 Cases and Recommendation for Management

J Int Assoc Provid AIDS Care. Jul-Aug 2015;14(4):300-5. doi: 10.1177/2325957414567681. Epub 2015 Jan 14.

Abstract

Numerous cases of Cushing syndrome have been reported as a result of the interaction between ritonavir (RTV) and exogenous steroid medications. Another complication that frequently occurs is secondary adrenal insufficiency, which can be profound and has not been well described. Here, we report 6 cases of adrenal suppression caused by RTV and exogenous steroids, all of which required corticosteroid replacement therapy and 2 of which were severe enough to require hospitalization. These cases add to the body of literature on the dangerous interaction between RTV and corticosteroids and highlight the risk of secondary adrenal suppression. We also review the literature on this complication and make a recommendation for managing and monitoring such cases.

Keywords: Cushing syndrome; HIV; adrenal insufficiency; glucocorticoids; ritonavir.

Publication types

  • Case Reports

MeSH terms

  • Adrenal Cortex Hormones / therapeutic use
  • Adrenal Insufficiency / chemically induced*
  • Adrenal Insufficiency / drug therapy
  • Adrenal Insufficiency / virology*
  • Adult
  • Aged
  • Female
  • HIV Infections / complications*
  • HIV Infections / drug therapy*
  • HIV Protease Inhibitors / adverse effects*
  • HIV Protease Inhibitors / therapeutic use
  • Humans
  • Male
  • Middle Aged
  • Ritonavir / adverse effects*
  • Ritonavir / therapeutic use

Substances

  • Adrenal Cortex Hormones
  • HIV Protease Inhibitors
  • Ritonavir